Nicotine is a bitter-tasting compound that naturally occurs in large amounts in the leaves of tobacco plants.
Nicotine poisoning results from taking too much nicotine. Acute nicotine poisoning usually occurs in young children who accidentally chew on nicotine gum or patches. Nicotine is rapidly absorbed after ingestion and inhalation. In young children, ingestion of 1 to 2 mg of nicotine has been associated with signs of toxicity (poisoning).
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call the local emergency number (such as 911), or the local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Symptoms of nicotine poisoning include:
- Abdominal cramps
- Agitation, restlessness, excitement, or confusion
- Breathing that may be difficult, rapid, or even stopped
- Burning sensation in mouth, drooling
- Fainting or even coma (lack of responsiveness)
- Muscle twitching and damage
- Palpitations (fast and pounding heartbeat often followed by slow heart rate)
Seek immediate medical help. DO NOT make a person throw up unless told to do so by poison control or a health care professional.
If the chemical is on the skin, wash with soap and lots of water for at least 15 minutes.
Before Calling Emergency
Determine the following information:
- The person's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- When it was swallowed or inhaled
- The amount swallowed or inhaled
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
If possible, take the package the nicotine came in with you to the hospital.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through a vein (IV)
- Medicines to treat symptoms, including agitation, rapid heart rate, seizures, and nausea
How well a person does depends on the amount of poison swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.
A nicotine overdose may cause seizures or death. However, unless there are complications, long-term effects from nicotine overdose are uncommon.
Aronson JK. Nicotine and nicotine replacement therapy. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Philadelphia, PA: Elsevier; 2016: pp.151-156.
Breuner CC. Substance abuse. In: Kliegman RM, St. Geme JW, Blum NJ, Shah SS, Tasker RC, Wilson KM, eds. Nelson Textbook of Pediatrics. 21st ed. Philadelphia, PA: Elsevier; 2020:chap 140.
Chary MA, Erickson TB. Cocaine and other sympathomimetics. In: Walls RM, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 144.
Last reviewed on: 1/2/2023
Reviewed by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.